12152017Headline:

St. Cloud, Minnesota

HomeMinnesotaSt. Cloud

Email Mike Bryant Mike Bryant on LinkedIn Mike Bryant on Twitter Mike Bryant on Facebook Mike Bryant on Avvo
Mike Bryant
Mike Bryant
Attorney • (800) 770-7008

MRI’s And Transdermal Drug Patches Don’t Mix

Comments Off

The FDA issued a warning this week that covering the risk of skin burns in patients wearing transdermal drug patches who are undergoing MRI scans. Most of the patches are sold by prescription, except for nicotine patches, which are available over-the-counter. In a public health advisory issued Thursday, the FDA said certain patches contain aluminum or other metal in the backing of the patches which can overheat during an MRI scan and cause skin burns in the immediate area of the patch.

Until this safety issue is resolved, FDA recommends that patients who use medicated patches (including nicotine patches) do the following:

  • Tell the doctor referring you for an MRI scan that you are using a patch and why you are using it (such as, for pain, smoking cessation, hormones)
  • Ask your doctor for guidance about removing and disposing of the patch before having an MRI scan and replacing it after the procedure.
  • Tell the MRI facility that you are using a patch. You should do this when making your appointment and during the health history questions you are asked when you arrive for your appointment.

The FDA urges health care professionals and patients to report possible cases of skin burns while wearing patches during an MRI to the FDA through the MedWatch program by phone (1-800-FDA-1088) or at http://www.fda.gov/medwatch/index.html.